The student news site of Aspen High School

THE SKIER SCRIBBLER

The student news site of Aspen High School

THE SKIER SCRIBBLER

The student news site of Aspen High School

THE SKIER SCRIBBLER

Drug Overdose and the Availability of Narcan

According to The World Health Organization, “Worldwide, in 2019, about 600,000 deaths were attributable to drug use. Close to 80% of these deaths are related to opioids, with about 25% of those deaths caused by opioid overdose.” The National Institute on Drug Abuse states that in the United States, more than 106,000 people died from drug overdose in the year 2021.

An overdose is caused by one or more drugs that are consumed that in turn the body can not cope with. The number of overdoses has increased in recent years due to the more accessible access to more potent drugs. The majority of drugs can cause an overdose, including medications prescribed by healthcare professionals. The most common drugs that cause overdose are opiates (primarily illicitly produced fentanyl). Others include stimulants such as cocaine and methamphetamine.

Opiates include compounds that are derived from the poppy plant (Papaver). Opiates are often used to relieve pain in small doses. Those medicines contain morphine, fentanyl, and tramadol. Fentanyl, being a leading cause of overdose, is a potent synthetic opiate with its primary purpose being to treat pain. It is approximately 50 times more potent than heroin as a pain reliever and 100 times more potent than morphine. If opiates are used for a prolonged time for non-medical use, it can lead to addiction and, in larger doses, can lead to overdose. The opiate targets a part of the brain that regulates breathing. The three main signs of an overdose are unconsciousness, difficulty breathing, and pinpoint pupils.

Naloxone, also known as Narcan, is a medication that is used to reverse drug overdose caused by opiates and stimulants. If used at the correct time, Narcan is likely to be successful. There are two forms of Narcan. There is a nasal spray that is easy to use, accessible, and the same as used by first responders. It is available to buy online or in pharmacies near you. The other form is by injection into a muscle or under the skin. Narcan helps patients start breathing generally within 2-3 minutes.

People who are likely to witness a drug overdose are close friends and family members of a person who uses opiates regularly or who are not familiar with opiates, leading to uncontrolled use. Therefore, it is essential to note that even if the person has no opiates present in the body, Narcan will do no harm, so even if an overdose is suspected, Narcan should be used.

According to the official Narcan website, when there is a suspected overdose, lay the patient down and check for slow breathing or unresponsiveness. Then lift their head and insert spray into either nostril, and press on the plunger to administer. After giving the first dose:
Call 911 immediately.
Spray more amounts if needed.
Wait with the patient until emergency services arrive.

The National Safety Council reported that people in the 35-44 age group are experiencing the most drug overdose deaths. Although there are a significant amount of reported teen drug overdoses, it is less likely among teenagers. This can be related to the increased accessibility of certain drugs. Drug overdoses can also happen unknowingly. When a person receives a particular pill, drink, or another substance that they think is safe, there’s a possibility that it can be laced with a form of opiate. There are many ways people can prevent a laced substance. Staying on the safer side of things will always benefit when it comes to drug lacing. When going out, always keep your drink with you and stay with friends you trust. Fentanyl cannot be tasted or smelled, so saying no to any drink or drug that is offered to you can save you from a potentially laced substance. It is usually in the form of powder or liquid, which can be pressed into prescription pills such as Percocet or Xanax, and it can be a replacement for heroin.

Local emergency officials, as well as Aspen High School nurses, have Narcan in case of a potential emergency. The Aspen Times published an article in September of 2023 stating that Aspen received its first shipment of Narcan. Aspen’s City Market pharmacy now has Narcan nasal spray for $44.99 (the package includes two single-dose nasal sprays). Local officials have trained in how to treat drug overdose, and all possess the nasal spray. Before this shipment, the pharmacy contained the prescribed version of Narcan for several years. It is recommended to carry Narcan spray in your everyday purse or bag so that in the event of an overdose, you can save someone’s life.

Leave a Comment
More to Discover
About the Contributor
Olivia Cook, Opinion and A&E Editor
Olivia Cook is a senior at AHS. She is in her third year of journalism. Olivia has experience in broadcast, print, and the yearbook. She loves the outdoors and being around her loved ones.

Comments (0)

All THE SKIER SCRIBBLER Picks Reader Picks Sort: Newest

Your email address will not be published. Required fields are marked *